Wisconsin, 2016

Hail in Wisconsin, March 31, 2016

March 31, 2016 · NWS MKX · 4 events in 2 counties and zones

Low pressure and its cold front moved across Southern WI and generated a cluster of strong to severe thunderstorms over far Southeast WI. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure and its cold front moved across Southern WI and generated a cluster of strong to severe thunderstorms over far Southeast WI. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 31, 11:12 AM CST, 33 minutes earlier.

Area forecast discussion, Mar 31, 11:12 AM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CDT THU MAR 31 2016

.UPDATE...

THE WARM AIR BUBBLE IN SOUTHEAST WI IS QUICKLY GETTING PINCHED OFF
AS THE COLD FRONT RACES DOWN THE LAKE AND ALSO MOVES IN FROM THE
WEST. THERE WAS A 20 DEGREE DIFFERENCE BETWEEN OBS AT RACINE AND
KENOSHA AS OF 10 AM. BUT THE TEMPERATURE DROPPED 15 DEGREES AT ENW
WITH THE ARRIVAL OF THE NORTHEAST WINDS. THE WESTERN COLD FRONT IS
NOW FROM JANESVILLE TO JUST EAST OF MADISON AS OF NOON.

WITH THE SURFACE INSTABILITY GONE... THERE IS JUST ENOUGH ELEVATED
INSTABILITY WHERE WE COULD SEE SMALL HAIL WITH THE STRONGER
THUNDERSTORMS. MAIN THREAT IS THE HEAVY RAIN. SPC ADJUSTED THE DAY 1
CONVECTIVE OUTLOOK TO INCLUDE THE FAR SOUTHERN EDGE OF WI IN THE
MARGINAL RISK FOR SEVERE. THE TIMEFRAME FOR THAT RISK WILL EXPIRE BY
1 PM.

THE 500MB VORT MAX WILL BE SLIDING ACROSS SOUTHERN WI THIS
AFTERNOON. THIS SHOULD DIMINISH PRECIP CHANCES FROM SOUTHWEST TO
EAST DURING THE AFTERNOON. EXPECT FOG AND LOW CLOUDS TO SLOWLY
DIMINISH AS WELL.

&&

.AVIATION/18Z TAFS/...

WE SHOULD SEE WIDESPREAD IFR CONDITIONS THROUGH ABOUT MID
AFTERNOON...THOUGH THERE WILL BE SOME POCKETS OF BETTER MVFR
CONDITIONS FROM TIME TO TIME. EXPECT PRECIP CHANCES TO DIMINISH
THROUGH THE AFTERNOON AS A MID LEVEL DISTURBANCE EXITS TO THE
NORTHEAST. THIS SHOULD ALSO HELP TO BRING CIG/VSBY IMPROVEMENT TO
MVFR CONDITIONS BY LATE AFTERNOON AND THROUGH THE OVERNIGHT HOURS.

&&

.MARINE...

A FEW NORTHERLY GUSTS TO 25 KNOTS EXPECTED IN THE WAKE OF A COLD
FRONT THIS AFTERNOON. NOT EXPECTING WIDESPREAD CONDITIONS SO NO
HEADLINE. WEBCAMS ARE SHOWING IMPROVING VISIBILITIES EARLY THIS
AFTERNOON AS WELL. THE FOG WAS ASSOCIATED WITH A COLD FRONT
COLLIDING WITH A WARM FRONT IN SOUTHEAST WI. COLD AIR WILL KEEP
MOVING INTO THE AREA TODAY AND LEAD TO IMPROVING CONDITIONS.

STRONG LOW PRESSURE TRACKING NORTH OF THE AREA ON SATURDAY WILL
POTENTIALLY BRING NORTHWEST GALE FORCE CONDITIONS SATURDAY...
DIMINISHING SATURDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 316 AM CDT THU MAR 31 2016/

TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.

WE SHOULD SEE THE SHOWERS AND STORMS DIMINISH FOR A TIME THIS
MORNING...BUT THEN INCREASE IN COVERAGE AGAIN TOWARD LATE MORNING AS
A POTENT SHORT WAVE LIFTS NE INTO SOUTHERN WISCONSIN. THE SFC
FRONTAL BOUNDARY/TROUGH WILL BE OVER FAR SOUTHEAST WI AT THAT
TIME...SO GOOD SUPPORT FOR A DECENT ROUND OF RAINFALL...ESPECIALLY
SOUTHEAST. THERE IS A LITTLE BIT OF CAPE LINGERING IN THE SOUNDINGS
SO WILL KEEP THE MENTION OF THUNDER.  THE SHORT WAVE LIFTS OUT OF
HERE BY MID AFTERNOON...SO THINGS SHOULD QUIET DOWN THEREAFTER.

TEMPS ARE TRICKY TODAY GIVEN THE WARM SECTOR MAY BE LINGERING OVER
THE FAR SOUTHEAST THROUGH MID DAY WITH EARLY MORNING TEMPS STILL IN
THE MID TO UPPER 50S. MUCH COLDER TO THE NORTH...LOWER TO MID
40S...WHERE THE NORTHEAST WINDS HAVE KICKED IN...ESPECIALLY BY THE
LAKE.

THIS EVENING SHOULD BE QUIET...BUT ANOTHER FAST APPROACHING MID
LEVEL WAVE COULD BRING A CHANCE OF PCPN TO THE FAR SOUTHWEST AFTER 3
OR 4 AM TONIGHT. TEMPS WILL BE CLOSE TO THRESHOLDS...SO A RAIN/SNOW
MIX THERE.

FRIDAY AND SATURDAY...FORECAST CONFIDENCE...MEDIUM

MODELS CONTINUE TO SHOW A SHORTWAVE MOVING THROUGH BOTH FRIDAY AND
SATURDAY. THE WAVE IS EXPECTED TO BRING LIGHT PRECIP CHANCES DURING
THE DAYTIME HOURS...MAINLY IN THE FORM OF RAINFALL. THERE COULD BE
SOME SNOW INITIALLY IN THE MORNING AS THE PRECIP ARRIVES.
AFTERNOON HIGHS SHOULD BE NEAR TO A COUPLE DEGREES BELOW NORMAL
FOR THE THE FIRST DAY OF APRIL.

DRY WEATHER IS THEN EXPECTED FRIDAY EVENING BETWEEN WAVES...WITH
LIGHT SNOW LIKELY ARRIVING IN AT LEAST THE NORTHWEST BY THE EARLY
MORNING HOURS OF SATURDAY.

THE SECOND WAVE WILL BE STRONGER THAN THE FIRST...MOVING THROUGH
QUICKLY DURING THE MORNING. MODELS IN DECENT AGREEMENT WITH THE
TRACK AND TEMPERATURE SETUP FOR THE DAY. ONLY THE NEAR SURFACE LAYER
IS EXPECTED TO BE ABOVE FREEZING DURING THE DAY...WITH THE FREEZING
LEVEL LESS THAN ONE THOUSAND FEET ABOVE GROUND LEVEL. EVEN WITH
HIGHS IN THE MID/UPPER 30S...EXPECTING PRECIP TYPE TO REMAIN SNOW.
BEST CHANCE FOR SNOW WILL BE ACROSS THE NORTHEAST HALF OF THE
FORECAST AREA IN THE MORNING TO EARLY AFTERNOON. IT WILL BE TOUGH
TO ACCUMULATE MUCH SNOW GIVEN THE FORECAST SURFACE TEMPS...THE
TIME OF THE YEAR...AND THE SNOW FALLING DURING THE DAY.

THE OTHER CONCERN ON SATURDAY WILL BE THE WINDS. MODELS HAVE BEEN
CONSISTENTLY SHOWING A PRETTY TIGHT PRESSURE GRADIENT AS THE LOW
MOVES THROUGH. LATEST NAM/GFS MODELS SHOWING 45/50 MPH GUST
POTENTIAL FROM EARLY/MID MORNING INTO THE AFTERNOON.

SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

THE NORTHWEST FLOW PATTERN WILL PERSIST THROUGH THE FIRST HALF OF
NEXT WEEK. THIS WILL BRING MULTIPLE WAVES THROUGH THE AREA. WILL
LIKELY SEE BRIEF WARM UPS TO AROUND NORMAL TEMPS AHEAD OF THE
WAVES...WITH BELOW NORMAL TEMPS BEHIND THEM. RAIN AND SNOW CHANCES
ARE EXPECTED WITH EACH WAVE.

AVIATION/12Z TAFS/...

WE SHOULD SEE WIDESPREAD IFR CONDITIONS THROUGH ABOUT MID
AFTERNOON...THOUGH THERE WILL BE SOME POCKETS OF BETTER MVFR
CONDITIONS FROM TIME TO TIME. THERE WILL BE A BREAK IN THE RAIN FOR
A TIME THIS MORNING. BUT ANOTHER SURGE OF SHOWERS AND POSSIBLE
THUNDERSTORMS WILL ARRIVE BETWEEN LATE MORNING AND EARLY AFTERNOON
AS A MID LEVEL DISTURBANCE ROLLS NORTHEAST ACROSS THE AREA. AS THIS
SYSTEM EXITS BY MID AFTERNOON...LOOK FOR A DIMINISHING TREND TO THE
RAIN. THIS SHOULD ALSO HELP TO BRING IMPROVING MVFR CONDITIONS BY
LATE AFTERNOON AND THROUGH THE OVERNIGHT HOURS.

MARINE...

WILL HANG ONTO THE SMALL CRAFT ADVISORY SOUTH OF MILWAUKEE THROUGH 7
AM THIS MORNING...THEN CANCEL IT EARLY AS WINDS ARE NOT LOOKING
STRONG ENOUGH AND WAVES WILL BE LOWER.

STRONG LOW PRESSURE TRACKING NORTH OF THE AREA ON SATURDAY WILL
POTENTIALLY BRING NORTHWEST GALE FORCE CONDITIONS SATURDAY...
DIMINISHING SATURDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, Mar 31, 10:35 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1135 AM CDT THU MAR 31 2016

WIZ046-047-051-052-056>060-062>072-010830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1135 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON. NO
SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME RIVERS MAY APPROACH FLOOD STAGE DUE TO THE RECENT RAINFALL.

STRONG WINDS WILL APPROACH WIND ADVISORY CRITERIA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

LMZ643>646-010830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1135 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED THUNDERSTORMS EXPECTED THROUGH EARLY AFTERNOON. NORTHERLY
WIND GUSTS WILL APPROACH SMALL CRAFT ADVISORY LEVELS IN THE WAKE OF
A COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING MAY BE NEEDED SATURDAY AND SATURDAY EVENING FOR
BRISK WEST TO NORTHWEST WINDS.

MRC

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Mar 31, 10:53 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1153 AM CDT THU MAR 31 2016

WIZ047-051-057-058-311730-
FOND DU LAC-GREEN LAKE-COLUMBIA-DODGE-
1153 AM CDT THU MAR 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
COLUMBIA...SOUTHEASTERN GREEN LAKE...NORTHERN DODGE AND FOND DU LAC
COUNTIES...

AT 1152 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG
A LINE EXTENDING FROM NEAR FALL RIVER TO NEAR HORICON. MOVEMENT WAS
NORTHEAST AT 55 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FOND DU LAC...BEAVER DAM...WAUPUN...RIPON...MAYVILLE...NORTH FOND DU LAC...
HORICON...JUNEAU...LOMIRA...FALL RIVER...OAKFIELD...ROSENDALE...BRANDON...
BURNETT...TAYCHEEDAH...LAMARTINE...BYRON...FOX LAKE...ALTO AND EDEN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4384 8816 4341 8864 4336 8919 4390 8879
      4389 8841 4394 8840 4394 8816
TIME...MOT...LOC 1652Z 222DEG 62KT 4342 8904 4345 8868

SPM
Local storm report, Mar 31, 10:58 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1158 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             SAINT FRANCIS           42.97N 87.87W
03/31/2016  M0.25 INCH       MILWAUKEE          WI   TRAINED SPOTTER

&&

SPM
Local storm report, Mar 31, 11:00 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1200 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HAIL             1 ENE GREENFIELD        42.97N 87.99W
03/31/2016  E0.25 INCH       MILWAUKEE          WI   TRAINED SPOTTER

&&

SPM
Special weather statement, Mar 31, 11:18 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1218 PM CDT THU MAR 31 2016

WIZ066-071-311745-
MILWAUKEE-RACINE-
1218 PM CDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MILWAUKEE AND
NORTHEASTERN RACINE COUNTIES...

AT 1217 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER UNION GROVE...
MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... RACINE...OAK CREEK...SOUTH
MILWAUKEE...CUDAHY...ST. FRANCIS... UNION GROVE...WIND POINT...EAGLE
LAKE...CALEDONIA...KANSASVILLE...NORTH CAPE AND FRANKSVILLE.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4267 8805 4267 8812 4270 8818 4298 8786
      4295 8784 4288 8785 4285 8783 4279 8776
TIME...MOT...LOC 1717Z 228DEG 48KT 4272 8806

SPM
Local storm report, Mar 31, 11:23 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1223 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             WAUPUN                  43.63N 88.74W
03/31/2016  E0.25 INCH       DODGE              WI   TRAINED SPOTTER

&&

SPM
Special weather statement, Mar 31, 11:31 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1231 PM CDT THU MAR 31 2016

WIZ064>066-070>072-311815-
JEFFERSON-MILWAUKEE-WAUKESHA-RACINE-KENOSHA-WALWORTH-
1231 PM CDT THU MAR 31 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JEFFERSON...
WALWORTH...SOUTHWESTERN MILWAUKEE...RACINE...KENOSHA AND SOUTHERN
WAUKESHA COUNTIES...

AT 1229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE
GENEVA...WITH ANOTHER STORM LOCATED NEAR TWIN LAKES. THESE STORMS
ARE MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OAK CREEK...MUSKEGO...ELKHORN...LAKE GENEVA...MUKWONAGO...TWIN LAKES...
UNION GROVE...EAST TROY...PADDOCK LAKE...WILLIAMS BAY...DELAVAN LAKE...
WIND LAKE...CAMP LAKE...ROCHESTER...GENOA CITY...WALWORTH...SILVER LAKE...
NORTH PRAIRIE...RICHMOND AND PALMYRA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4259 8878 4298 8862 4288 8793 4249 8799
      4249 8878
TIME...MOT...LOC 1729Z 228DEG 47KT 4260 8844

SPM

The radar

The Milwaukee radar (KMKX), 50 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kenosha

When
March 31, 11:45 AM CST
Where
Kenosha County, New Munster
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -88.230

Hail, Racine

When
March 31, 11:55 AM CST
Where
Racine County, 1.02 mi W of Elmwood Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.700, -87.850

Hail, Racine

When
March 31, 12:00 PM CST
Where
Racine County, 0.51 mi E of Downtown Racine
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -87.790

Hail, Racine

When
March 31, 12:05 PM CST
Where
Racine County, 1.02 mi E of Downtown Racine
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -87.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618893, 618894, 618895, 618896.